One of the questions we are often asked by patients is should they really be taking statins?
There is so much information on the internet nowadays about the possible side-effects from statins that some patients are reluctant to take them – even if they are prescribed by their doctor. In fact, a recent study has shown that only 6% of people who are prescribed statins actually take them.
Side-effects or nocebo effect?
The recent Samson trial has been helpful in being able to approach this issue with patients and even to encourage them to restart their statin therapies.
In the Samson trial, 660 patients were studied over a year. They were given 12 jars of medication: four of those contained 20 milligrams of statin, four had a placebo medication in them, and four had nothing in them.
The jars were randomly assigned to the participants, who were required to take these medications over 12 months. They were encouraged to report any side-effects and their intensity via a smartphone app.
Interestingly, what they found is that it may not necessarily be the act of taking the statin itself, but the act of taking the medication that gives the patients their side-effects. In fact, 90% of patients who reported side-effects from statins – muscle soreness and the like – also reported significant side-effects when taking the placebo. This is known as the nocebo effect.
The nocebo effect is the opposite of the placebo effect. If a patient expects to experience side-effects from taking a medication, they’re much more likely to.
A life-saving therapy
Statins are one of the best medicines we have to help prevent cardiovascular disease progression.
Dr Peter Larsen said: “I tell patients they’re like penicillin. Penicillin is a very important antibiotic. So, if you tell a doctor that you’re allergic to penicillin, and you’re not really allergic, then potentially you’re depriving yourself of life-saving therapy. It’s pretty much the same with statins.”
“It’s really, really important for patients to be on these medications from both a primary and a secondary prevention point of view,” added Dr Stuart Butterly. “Patients definitely do get side-effects from statins; I think we have to acknowledge that. But there’s also a lot of patients who may attribute the symptoms they’re experiencing to the medications themselves, and it may not necessarily be the case.”
So, how do you address a patient who is concerned about taking statins? Here are our tips:
- Be sure to tell the patient that the side-effects may not be due to the statin and that statins are a very important medication for many patients with cardiovascular disease.
- Take a methodical approach when talking to the patient about their symptoms so you can determine how likely they are to be caused by the statin or something else.
- Do some basic tests to make sure the patient’s thyroid function and vitamin D levels are okay.
- Talk to them about trialing a reduced dose of statin. If it’s for someone that’s had a heart attack or stroke and needs to be on a statin to lower their LDL down below 2 mmol/L, then look at reducing the dose by half and trialing that for three months to see if it helps.
- If they’re still reporting side-effects, give them a trial off statin therapy. You could use something like 10 milligrams of Ezetimibe a day to substitute for statins.
For more information about statins, you can listen to our podcast on the topic here.